Alert archive / Maine / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Sep 16, 2023, 9:42 PM EDT for Washington County, Maine. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2023, 9:42 PM EDT (01:42 UTC)
- Expired
- Sep 16, 2023, 11:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, ME
The radar
The Caribou radar (KCBW), 144 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 11:30 PM EDT | FLASH FLOOD | 1 N East Machias, ME | Sunrise ATV trail washed out at milepost 64. |
| Sep 16, 11:30 PM EDT | FLASH FLOOD | 2 Ne Edmunds, ME | Partial washout of culvert on Reversing Falls Rd near intersection with Cemetery Rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 1.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
456
WGUS51 KCAR 170142
FFWCAR
MEC029-170300-
/O.NEW.KCAR.FF.W.0013.230917T0142Z-230917T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
942 PM EDT Sat Sep 16 2023
The National Weather Service in Caribou has issued a
* Flash Flood Warning for...
Southeastern Washington County in southeastern Maine...
* Until 1100 PM EDT.
* At 942 PM EDT, local fire department reported heavy rain causing
numerous flooding in Charlotte. Between 3 and 6 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Fire department reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Machias, Lubec, Eastport, Perry, Pembroke, Cutler, East Machias,
Machiasport, Marshfield, Whiting, Dennysville, Roque Bluffs,
Whitneyville, Northfield, Edmunds, Marion and Trescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4484 6759 4504 6707 4495 6702 4491 6697
4487 6698 4484 6698 4481 6691 4458 6724
4454 6740
FLASH FLOOD...OBSERVED
$$
Sinko2 follow-up statements
802
WGUS51 KCAR 170222
FFWCAR
MEC029-170345-
/O.EXT.KCAR.FF.W.0013.000000T0000Z-230917T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
1022 PM EDT Sat Sep 16 2023
The National Weather Service in Caribou has extended the
* Flash Flood Warning for...
Southeastern Washington County in southeastern Maine...
* Until 1145 PM EDT.
* At 1022 PM EDT, local fire department reported heavy rain causing
numerous areas of flooding in Charlotte to Lubec. Between 3.5 and
6.5 inches of rain have fallen. Additional rainfall amounts up to
1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Fire department reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Machias, Lubec, Eastport, Perry, Pembroke, Cutler, East Machias,
Machiasport, Marshfield, Whiting, Dennysville, Roque Bluffs,
Whitneyville, Northfield, Edmunds, Marion and Trescott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4484 6759 4504 6707 4495 6702 4491 6697
4487 6698 4484 6698 4481 6691 4458 6724
4454 6740
FLASH FLOOD...OBSERVED
$$
Sinko501
WGUS71 KCAR 170343
FFSCAR
Flash Flood Statement
National Weather Service Caribou ME
1143 PM EDT Sat Sep 16 2023
MEC029-170353-
/O.EXP.KCAR.FF.W.0013.000000T0000Z-230917T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington ME-
1143 PM EDT Sat Sep 16 2023
...FLASH FLOOD WARNING AT 1145 PM EDT THIS EVENING FOR SOUTHEASTERN
WASHINGTON COUNTY HAS BEEN REPLACED WITH A FLOOD ADVISORY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 AM EDT Sunday for Portions
of Coastal DownEast, Far Eastern, Far Northern, and Interior
DownEast Maine.
LAT...LON 4484 6759 4504 6707 4495 6702 4491 6697
4487 6698 4484 6698 4481 6691 4458 6724
4454 6740
$$
MRDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 8:16 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 16, 8:16 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
816 PM EDT Sat Sep 16 2023
.SYNOPSIS...
Post-Tropical Cyclone Lee will track northeast across the
Canadian Maritimes tonight. High pressure will build into the
area Sunday followed by a trough of low pressure Monday into
early Tuesday. High pressure will return to the area Tuesday
night through the middle of next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Update...
Latest radar reflectivity imagery shows rain bands associated
with post tropical cyclone Lee continues to rotate across the
eastern portion of the forecast area. As the system continues
to pull away through the Canadian Maritimes tonight, the rain
will continue to gradually diminish through midnight. All
tropical headlines remain at this time and forecast still
remains on track, with only minor adjustments to reflect
current conditions.
previous discussion
Lee will continue to drift north and then northeast through this
evening, exiting into the Canadian Maritimes through tonight.
Have made some minor updates to the wind forecast based on the
guidance from the 5 PM advisory. Moderate to heavy rainfall
bands can be seen on KCBW radar wrapping from Houlton down
through Millinocket and the Bangor area this afternoon. Any
areas with heavier rain will have the chance to see higher wind
gusts as those strong winds aloft are transported to the surface
in the high precip rate. As the storm continues to track
eastward, this band of heavy rain will drag eastward across the
Downeast region, bringing more rainfall to the area currently
seeing a brief pause in significant rain rates. How much more
rain falls in this area will greatly depend on the forward speed
of Lee and how fast the storm moves out of the area. If the
storm does increase in speed, additional rainfall could be
minimal. At this hour, forward speed remains slower than
previously forecast, and so QPF is generous to account for
potential for at least 1 to 2 inches of additional rainfall.
By the day on Sunday, Lee will continue to track away from the
area with rain moving out of the state. Winds will take longer
to diminish as the pressure gradient remains tight over the
state for longer, but will begin to relax through the day on
Sunday as high pressure works its way into the area.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Weak high pressure will build into the region Sunday night, then
pushed E by the next trof Monday morning. A frontal boundary
should set up along the coast as the low pressure moves across
New England Monday afternoon. Rain showers across coastal
Downeast. GFS and Canadian show the low pressure system moving
across the waters Monday night and into Tuesday. Showers are
expected to spread north during this time. Temps are expected to
be near normal.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
After the remnants of the low pressure system passes E Tuesday
night, high pressure settles in through the rest of the week.
Expect mostly clear skies with daytime temps in the upper 60s
and lows in the low 40s.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Widespread MVFR or lower conditions are expected
into tonight at all terminals in heavy windswept rain through
about midnight. Conditions will then improve to VFR for toward
BGR and BHB. N to NW wind at 15 to 25 kts with occasional gusts
to 30 to 45 kts, the highest of which will occur concurrently
with heavy rain. LLWS to continue into the night.
Conditions improving to VFR across all terminals from south to
north late tonight into the day on Sunday. Winds will linger, NW
at 10 to 15 kts with gusts 20 to 25 kts but decreasing through
the day.
SHORT TERM:
Sunday night: VFR except in patchy fog late. Light NW wind becoming
SW.
Monday: Chance of patchy fog early. Otherwise, VFR lowering to MVFR,
and possibly IFR south. Light S wind.
Monday night: IFR, Light E wind.
Tuesday: VFR south. IFR becoming VFR and possibly VFR late north.
Tuesday night: VFR south. VFR or MVFR north. NW wind.
Wed-Thu: VFR. Light W wind.
&&
.MARINE...
NEAR TERM: Tropical Storm Warning remains. Seas remain 10 to 15
ft, decreasing through the night and into the day on Sunday.
Winds gusting 35 to 45 kts will gradually decrease into Sunday
as well.
SHORT TERM: Wind and seas should be below SCA Sunday night
through the middle of next week.
&&
.HYDROLOGY...
Rain bands continue to wrap into the eastern half of the state
through this evening. Any additional rain from Lee may cause
rapid rises along smaller brooks and streams, while mainstem
rivers are likely to remain in banks unless amounts exceed 5
inches. The heaviest rainfall so far has been from Washington
county to a line from Houlton down through Bangor and into
Acadia, with totals approaching 3 inches so far this afternoon.
Any heavy rain that remains as Lee begins to push eastward out
of the area could still potentially lead to flash flooding.
Thus, a Flash Flood Watch continues for Downeast and Eastern
Maine.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Tropical Storm Warning for MEZ002-004>006-010-011-015>017-
029>032.
Flood Watch until 8 AM EDT Sunday for MEZ002-006-011-016-017-
029-030-032.
High Surf Advisory until 8 AM EDT Sunday for MEZ029-030.
MARINE...Tropical Storm Warning for ANZ050>052.
&&
Near Term...AStrauser/TWD
Short Term...LaFlash
Long Term...LaFlash
Aviation...AStrauser/TWD/LaFlash
Marine...AStrauser/TWD/LaFlash
Hydrology...Hazardous weather outlook, Sep 16, 5:24 AM EDT, 16 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 524 AM EDT Sat Sep 16 2023 MEZ004-005-010-015-031-170930- Northern Piscataquis-Northern Penobscot-Central Piscataquis- Southern Penobscot-Southern Piscataquis- 524 AM EDT Sat Sep 16 2023 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Central Highlands Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ002-006-011-016-017-032-170930- Northeast Aroostook-Southeast Aroostook-Central Penobscot- Interior Hancock-Central Washington-Northern Washington- 524 AM EDT Sat Sep 16 2023 ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Far Eastern Maine, Far Northern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-003-170930- Northwest Aroostook-Northern Somerset- 524 AM EDT Sat Sep 16 2023 This Hazardous Weather Outlook is for Far Northern Maine and North Woods Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gusty winds could produce isolated tree damage and sporadic power outages. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-170930- Coastal Hancock-Coastal Washington- 524 AM EDT Sat Sep 16 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY... ...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-170930- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 524 AM EDT Sat Sep 16 2023 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Sep 16, 9:22 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
922 PM EDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Flood Charlotte 45.02N 67.24W
09/16/2023 Washington ME Fire Dept/Rescue
Charlotte Vol. Fire & Rescue reports Fisher
Brook has flooded Station Road in the area
of Goodeill Road.
&&
JSLocal storm report, Sep 16, 9:23 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
923 PM EDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Flood Charlotte 45.02N 67.24W
09/16/2023 Washington ME Fire Dept/Rescue
Corrects previous flood report from
Charlotte. Charlotte Vol. Fire & Rescue
reports Fisher Brook has flooded Station
Road in the area of Goodeill Road. Road is
closed.
&&
JSLocal storm report, Sep 16, 9:28 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
928 PM EDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Non-Tstm Wnd Dmg 2 SW Charlotte 45.00N 67.28W
09/16/2023 Washington ME Fire Dept/Rescue
Partial road closure due to tree down on
power lines. Smith Ridge Road between Rice
Road and Town Hall.
&&
JSLocal storm report, Sep 16, 9:32 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
932 PM EDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Flood 2 WSW Charlotte 45.01N 67.28W
09/16/2023 Washington ME Fire Dept/Rescue
Partial road closure of Route 214 at Craigs
Brook. This is between Charlotte Fire
Station and Sherrard Lane.
&&
JSLocal storm report, Sep 16, 9:36 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
936 PM EDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Non-Tstm Wnd Dmg 1 SW Charlotte 45.01N 67.26W
09/16/2023 Washington ME Fire Dept/Rescue
Trees and wires down on Charlotte Road near
Round Pond.
&&
JSLocal storm report, Sep 16, 9:39 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
939 PM EDT Sat Sep 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Non-Tstm Wnd Dmg Whiting 44.79N 67.18W
09/16/2023 Washington ME Public
Poplar tree approx 20ft up snapped off
(approx 6-8 inches diameter) into power
lines. Maple tree approx 20-25ft up snapped
off. Most corn stalks have been pushed over
laying flat facing SE. Large pine divided
trunk snapped.
&&
JSThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:33 PM EDT | Areal Flood Advisory | CAR | Aroostook, Hancock, Penobscot, Washington | 3 hr |
| Sep 16, 9:50 PM EDT | Flash Flood Warning | CAR | Washington | 3 hr |
| Sep 16, 10:53 PM EDT | Gale Warning | CAR | 4 hr | |
| Sep 17, 3:23 AM EDT | Rip Current Statement | CAR | Hancock, Washington | 11 hr |
| Sep 17, 3:32 AM EDT | Small Craft Advisory | CAR | 16 hr |
Nearby
Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.